Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 7, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Apr 9, 2017, 7:13 PM CDT for Florence County, Forest County, Wisconsin. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 9, 2017, 7:13 PM CDT (00:13 UTC)
- Expired
- Apr 9, 2017, 8:15 PM CDT
- In force
- 62 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Florence County, WI, Forest County, WI
The radar
The Marquette radar (KMQT), 96 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 9, 8:21 PM CDT | HAIL 0.25 | Homestead, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -294 J/kg
- Mixed-layer LCL
- 1327 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 210 m²/s²
- 0-3 km storm-relative helicity
- 270 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
023
WUUS53 KGRB 100013
SVRGRB
WIC037-041-100115-
/O.NEW.KGRB.SV.W.0007.170410T0013Z-170410T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service GREEN BAY WI
713 PM CDT SUN APR 9 2017
The National Weather Service in Green Bay has issued a
* Severe Thunderstorm Warning for...
Northern Forest County in northeastern Wisconsin...
Florence County in northeastern Wisconsin...
* Until 815 PM CDT.
* At 711 PM CDT, a severe thunderstorm was located 14 miles northwest
of Crandon, moving east at 50 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Kingsford, Florence, Homestead, Tipler, Popple River, Aurora,
Argonne, Commonwealth, Hiles and Fence.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4596 8833 4595 8829 4596 8825 4595 8824
4595 8819 4592 8810 4588 8810 4586 8808
4581 8813 4579 8809 4578 8806 4572 8806
4572 8842 4566 8843 4557 8905 4589 8905
4599 8837
TIME...MOT...LOC 0011Z 255DEG 47KT 4573 8907
HAIL...1.00IN
WIND...<50MPH
$$
AK3 follow-up statements
374
WWUS53 KGRB 100033
SVSGRB
Severe Weather Statement
National Weather Service GREEN BAY WI
733 PM CDT SUN APR 9 2017
WIC037-041-100115-
/O.CON.KGRB.SV.W.0007.000000T0000Z-170410T0115Z/
Forest WI-Florence WI-
733 PM CDT SUN APR 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR CENTRAL FOREST AND FLORENCE COUNTIES...
At 732 PM CDT, a severe thunderstorm was located 8 miles southwest of
Popple River, or 12 miles north of Crandon, moving east at 45 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Kingsford, Florence, Homestead, Tipler, Popple River, Aurora,
Argonne, Commonwealth, Fence and Long Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4596 8833 4595 8829 4596 8825 4595 8824
4595 8819 4592 8810 4588 8810 4586 8808
4581 8813 4579 8809 4578 8806 4572 8806
4572 8842 4566 8843 4558 8902 4592 8887
4599 8837
TIME...MOT...LOC 0032Z 262DEG 39KT 4573 8884
HAIL...1.00IN
WIND...<50MPH
$$
AK611
WWUS53 KGRB 100049
SVSGRB
Severe Weather Statement
National Weather Service GREEN BAY WI
749 PM CDT SUN APR 9 2017
WIC037-041-100115-
/O.CON.KGRB.SV.W.0007.000000T0000Z-170410T0115Z/
Forest WI-Florence WI-
749 PM CDT SUN APR 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR EAST CENTRAL FOREST AND FLORENCE COUNTIES...
At 748 PM CDT, a severe thunderstorm was located near Popple River,
or 19 miles northeast of Crandon, moving east at 45 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Kingsford, Florence, Homestead, Tipler, Popple River, Aurora,
Commonwealth, Fence, Long Lake and Lasalle Falls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4596 8833 4595 8829 4596 8825 4595 8824
4595 8819 4592 8810 4588 8810 4586 8808
4581 8813 4579 8809 4578 8806 4572 8806
4572 8842 4566 8843 4561 8882 4596 8861
4599 8837
TIME...MOT...LOC 0048Z 260DEG 46KT 4576 8863
HAIL...1.00IN
WIND...<50MPH
$$
AK715
WWUS53 KGRB 100059
SVSGRB
Severe Weather Statement
National Weather Service GREEN BAY WI
759 PM CDT SUN APR 9 2017
WIC041-100108-
/O.CAN.KGRB.SV.W.0007.000000T0000Z-170410T0115Z/
Forest WI-
759 PM CDT SUN APR 9 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL FOREST COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning for Forest County has been
cancelled.
LAT...LON 4596 8833 4595 8829 4596 8825 4595 8824
4595 8819 4592 8810 4590 8811 4586 8808
4581 8813 4578 8806 4572 8806 4573 8866
4597 8855 4598 8843 4598 8841 4599 8837
TIME...MOT...LOC 0058Z 255DEG 40KT 4579 8850
$$
WIC037-100115-
/O.CON.KGRB.SV.W.0007.000000T0000Z-170410T0115Z/
Florence WI-
759 PM CDT SUN APR 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR FLORENCE COUNTY...
At 758 PM CDT, a severe thunderstorm was located 8 miles east of
Popple River, or 19 miles west of Kingsford, moving east at 45 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Kingsford, Florence, Homestead, Aurora, Commonwealth, Fence, Lasalle
Falls, Spread Eagle, Morgan Lake Campground and Lost Lake Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4596 8833 4595 8829 4596 8825 4595 8824
4595 8819 4592 8810 4590 8811 4586 8808
4581 8813 4578 8806 4572 8806 4573 8866
4597 8855 4598 8843 4598 8841 4599 8837
TIME...MOT...LOC 0058Z 255DEG 40KT 4579 8850
HAIL...1.00IN
WIND...<50MPH
$$
AKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 6:09 PM CDT, 1 hour 4 minutes earlier.
Area forecast discussion, Apr 9, 6:09 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 609 PM CDT Sun Apr 9 2017 Updated aviation portion for 00Z TAF issuance .SHORT TERM...Tonight and Monday Issued at 302 PM CDT Sun Apr 9 2017 Main forecast focus to be on thunderstorm chances late this afternoon into the overnight hours and the potential for any of these storms to become severe. The 19z MSAS analysis showed an area of low pressure on the Nebraska/Iowa border with a warm front extended northeastward through central IA into north-central WI. Dew points have climbed into the upper 40s to lower 50s across northeast WI and the radar mosaic now picking up a band of showers and thunderstorms along the warm front. Some of these storms have become strong and will need to be watched. The warm front is forecast to stall near its current location tonight as the low pressure rides northeast along the stalled boundary. The strongest frontogenetical forcing/baroclinic zone would then set-up along and north of the boundary and it is this location that should see the highest precipitation chances. Furthermore, northern WI will reside on the edge of a mid-level cap, thus a better chance of seeing thunderstorms continue through most of the night. Best severe potential should also be across the north where shear is the strongest (> 50 kts) and provide sufficient updrafts to possibly allow a few storms to approach severe limits. For central and east-central WI, it may take until the approach of the surface low to allow for showers or thunderstorms to move into this part of the state, mainly after midnight. While central/east-central WI to have more instability, the shear is not as strong compared to northern WI (40 kts). The key to any severe potential here is the capping inversion which may not break. Anticipate thunder chances to diminish later tonight, but showers to persist into Monday. Min temperatures to be in the upper 30s to lower 40s north, lower to middle 50s south. The surface low is forecast to ride the stalled boundary across central/east-central WI Monday morning and will continue to bring rain showers to northern WI and a good chance of showers/isolated thunderstorms to central/east-central WI. As the surface low exits Monday afternoon, this will allow the frontal boundary to start sagging south and exit the forecast area by late afternoon with additional rain showers possible due to the deformation axis rotating through the area. Colder air is expected to get pulled into northern WI later in the day and may allow for some snow to mix with the rain over Vilas county toward evening. A wide range in temperatures can be expected on Monday with north-central WI essentially seeing steady or slowly falling temperatures into the middle 30s to around 40 degrees, while southern sections of the forecast area reach the lower 60s. .LONG TERM...Monday Night Through Sunday Issued at 302 PM CDT Sun Apr 9 2017 Primary issue Monday night is the rain to snow or mix transition as compact low pressure system tracks across the state. Colder air in the wake of the system will produce some snow accumulation, especially on grassy areas. How far southeast to mention this snowfall and snow accumulation varies from model to model. The colder NAM and ECMWF bring a minor snow accumulation all the way to the fox cities, while the warmer GFS confines the snow further northwest. Several inches of accumulation still likely across North central Wisconsin, in the deformation area of the nearly stacked 850 to 700mb low system. The stacked system may also tend to have a slow departure Tuesday morning with additional small mixed pcpn chances. Eventually dry weather will return Tuesday into Wednesday with weak upper ridging. A weak short wave and cold front passage Wednesday night may produce a chance of showers, possibly mixed across the north. Upper ridging resumes for the rest of the week with a gradual warming trend. Next frontal system arrives for the start of next weekend. && .AVIATION...for 00Z TAF Issuance Issued at 606 PM CDT Sun Apr 9 2017 Expect lower clouds and visibilities to expand southeast across the area in the wake of a cold front/outflow boundary sagging south across the area. LLWS will be present for a time in advance of the front over east-central Wisconsin. && .HYDROLOGY... Issued at 302 PM CDT Sun Apr 9 2017 Potential of an inch to two inches of rainfall roughly northwest of line from Marshfield to Crivitz. A warm front positioned across northern Wisconsin will be the primary focus of showers and storms tonight into Monday. Monday into Monday night, rain will become more widespread as a low pressure system tracks across central and northeast wisconsin. The previous warm front is expected to shift south a bit as near stationary front and will be the primary focus of more rainfall. The greatest rainfall amounts are expected to be associated with this frontal boundary. Will issue an ESF due to the potential of 1 to 2 inches of rainfall and some river rises. But due to dry conditions across the north, the rainfall will also serve as welcome relief for high fire danger. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM.....AK LONG TERM......TDH AVIATION.......Skowronski HYDROLOGY......TDH
Hazardous weather outlook, Apr 9, 3:09 PM CDT, 4 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 309 PM CDT Sun Apr 9 2017 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-102015- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 309 PM CDT Sun Apr 9 2017 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight There is a slight risk of severe thunderstorms across northern Wisconsin. Surrounding this slight risk is a marginal risk of severe thunderstorms across central and east-central Wisconsin. Scattered thunderstorms are expected generally along and north of a stalled frontal boundary draped across northern Wisconsin. A few of the storms could become strong or severe with large hail, gusty winds and heavy rainfall. .DAYS TWO THROUGH SEVEN...Monday through Sunday Showers and a few thunderstorms will continue across central, northeast and east central Wisconsin on Monday. A few storms could produce gusty winds and hail. The rain showers should change to snow showers across far northern Wisconsin Monday night, with a small accumulation possible, mostly on the grass. .SPOTTER INFORMATION STATEMENT... Spotter activation could be needed tonight. LMZ521-522-541>543-102015- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 309 PM CDT Sun Apr 9 2017 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight High waves and gusty south winds will continue to pose a threat to mariners with small craft on Lake Michigan. There is a chance of thunderstorms. A few storms could produce hail and gusty winds. Warm moist air moving over the cool waters of Lake Michigan may produce some marine fog at times. .DAYS TWO THROUGH SEVEN...Monday through Sunday Marine fog could last into part of Monday before dissipating. Scattered thunderstorms could also be a hazard to mariners on Monday. AK/TDH
In the hours before
Local storm report, Apr 9, 6:26 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
626 PM CDT SUN APR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL CALDRON FALLS RESERVOIR 45.35N 88.25W
04/09/2017 M0.88 INCH MARINETTE WI CO-OP OBSERVER
&&
SACLocal storm report, Apr 9, 6:35 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
635 PM CDT SUN APR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 8 N TOMAHAWK 45.58N 89.73W
04/09/2017 M1.00 INCH ONEIDA WI TRAINED SPOTTER
&&
SACLocal storm report, Apr 9, 6:54 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
654 PM CDT SUN APR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM HAIL 3 NW RHINELANDER 45.66N 89.45W
04/09/2017 E1.00 INCH ONEIDA WI PUBLIC
IN NEWBOLD
&&Local storm report, Apr 9, 7:01 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
701 PM CDT SUN APR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM HAIL 4 N RHINELANDER 45.69N 89.41W
04/09/2017 M0.75 INCH ONEIDA WI TRAINED SPOTTER
&&
SACLocal storm report, Apr 9, 7:07 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
707 PM CDT SUN APR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL HARSHAW 45.66N 89.65W
04/09/2017 M0.75 INCH ONEIDA WI PUBLIC
0645 PM HAIL W RHINELANDER 45.63N 89.41W
04/09/2017 M0.75 INCH ONEIDA WI PUBLIC
&&
VIA WSAW TV-7.
SACLocal storm report, Apr 9, 7:09 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
709 PM CDT SUN APR 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL SUGAR CAMP 45.78N 89.30W
04/09/2017 M1.00 INCH ONEIDA WI PUBLIC
VIA WSAW TV-7.
&&
SACThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 8:14 PM CDT | Severe Thunderstorm Warning | GRB | Florence | 17 min |
| Apr 9, 9:17 PM CDT | Special Weather Statement | GRB | Florence | 58 min |
| Apr 9, 10:32 PM CDT | Special Weather Statement | GRB | Vilas | 88 min |
| Apr 9, 10:56 PM CDT | Special Weather Statement | GRB | Vilas | 79 min |
| Apr 9, 11:25 PM CDT | Severe Thunderstorm Warning | GRB | Vilas | 50 min |
| Apr 9, 11:35 PM CDT | Severe Thunderstorm Warning | GRB | Lincoln, Oneida | 55 min |
| Apr 10, 12:06 AM CDT | Severe Thunderstorm Warning | GRB | Forest, Vilas | 39 min |
| Apr 10, 12:12 AM CDT | Severe Thunderstorm Warning | GRB | Marathon | 48 min |
| Apr 10, 12:23 AM CDT | Severe Thunderstorm Warning | GRB | Oneida | 37 min |
| Apr 10, 12:27 AM CDT | Severe Thunderstorm Warning | GRB | Lincoln | 63 min |
| Apr 10, 12:54 AM CDT | Severe Thunderstorm Warning | GRB | Florence, Forest | 46 min |
| Apr 10, 12:59 AM CDT | Severe Thunderstorm Warning | GRB | Marathon | 31 min |
| Apr 10, 1:11 AM CDT | Severe Thunderstorm Warning | GRB | Langlade, Oneida | 33 min |
| Apr 10, 1:23 AM CDT | Severe Thunderstorm Warning | GRB | Marathon, Menominee, Shawano | 25 min |
| Apr 10, 1:51 AM CDT | Special Weather Statement | GRB | Portage | 39 min |
| Apr 10, 4:20 AM CDT | Small Craft Advisory | GRB | 24 hr | |
| Apr 10, 6:03 AM CDT | Special Marine Warning | GRB | 57 min | |
| Apr 10, 6:32 AM CDT | Special Weather Statement | GRB | Kewaunee | 43 min |
| Apr 10, 6:50 AM CDT | Severe Thunderstorm Warning | GRB | Kewaunee | 25 min |
| Apr 10, 6:54 AM CDT | Special Marine Warning | GRB | 96 min | |
| Apr 10, 7:33 AM CDT | Special Weather Statement | GRB | Marathon, Portage, Wood | 27 min |
| Apr 10, 8:38 AM CDT | Special Weather Statement | GRB | Menominee, Outagamie, Shawano, Waupaca | 37 min |
| Apr 10, 9:31 AM CDT | Special Weather Statement | GRB | Marinette | 29 min |
| Apr 10, 10:17 AM CDT | River Flood Advisory | GRB | Florence, Marinette | 36 hr |
| Apr 10, 10:28 AM CDT | River Flood Advisory | GRB | Florence, Marinette | 4 days |
| Apr 10, 3:13 PM CDT | Winter Weather Advisory | GRB | Florence, Forest, Langlade, Lincoln, Marinette, Oconto and 2 more | 18 hr |
| Apr 10, 6:42 PM CDT | Special Weather Statement | GRB | Winnebago | 33 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.